Evidence-based recommendations to protect first responders from exposure to fentanyl.
The misuse of drugs containing fentanyl has killed some people in England. As a first responder (law enforcement, fire, rescue, paramedic and emergency department personnel) you may encounter fentanyl in your work, such as responding to overdose calls, conducting traffic stops, arrests and searches.
What you need to know
What you need to know about fentanyl is that:
- it can be present in a variety of forms (powders, tablets, capsules, solutions, patches and rocks)
- incidental skin contact is unlikely to lead to harmful effects, especially if the contaminated skin is promptly washed with water
- inhaling airborne powder is the route most likely to lead to harmful effects, but is less likely to occur than skin contact
- personal protective equipment (PPE) is effective in protecting you from exposure
- slow breathing or no breathing, drowsiness or unresponsiveness, and constricted or pinpoint pupils may be signs of fentanyl intoxication
- naloxone is an effective medication that rapidly reverses the effects of fentanyl
Actions to take
To protect yourself from exposure you should:
- wear gloves when you suspect the presence of fentanyl
- avoid actions that could cause powder to become airborne
- use properly-fitted, British Standard (BS) approved respiratory equipment (mask and filter), wear eye protection, and minimise skin contact when responding to a situation where small amounts of suspected fentanyl are visible and may become airborne (for example, during a police drugs raid or overdose in an area where fentanyl is known to be available)
- follow your department’s guidelines if the scene involves large amounts of suspected fentanyl (for example at a distribution or storage facility, pill milling operation or clandestine laboratory, or in cases of gross contamination, spill or release)
When exposure occurs you should:
- prevent further contamination and notify other first responders and dispatchers
- never touch your eyes, mouth, nose or any skin after touching any potentially contaminated surface
- wash exposed skin thoroughly with cool water and soap if available – do not use hand sanitisers as they may enhance absorption
- wash your hands thoroughly after the incident and before eating, drinking, smoking, or using the toilet
- follow your department’s guidelines for decontamination if you suspect your clothing, shoes or PPE may be contaminated
If you or other first responders exhibit:
- drowsiness or unresponsiveness
- constricted or pinpoint pupils
- slow breathing or no breathing
Then you or other first responders need to:
- Move away from the source of exposure and call an ambulance.
- Administer naloxone according to your department protocols – multiple doses may be required.
- If naloxone is not available, rescue breathing can be a lifesaving measure until the ambulance arrives – use standard basic life support safety precautions (pocket mask, gloves) to address the exposure risk.
- If needed, start CPR (cardiopulmonary resuscitation) and continue until the ambulance arrives.
This document was adapted from US guide Fentanyl: safety recommendations for first responders.
For the purposes of this document, the term ‘fentanyl’ is used to refer to fentanyl itself, fentanyl analogues (for example, acetylfentanyl, acrylfentanyl, carfentanyl, furanylfentanyl), novel synthetic opioids (such as U-47700), and other drugs that may be adulterated or contaminated with these substances.
Fentanyl itself, and especially ‘fentanyl’ in the names of its analogues, may also be spelt fentanil, especially in US documents, but this use of an ‘i’ is commonly mixed and inconsistent. For simplicity and consistency, we have kept to the ‘y’ spelling for fentanyl and all its analogues.
Public Health England’s blog on Fentanyl: what’s being done to mitigate future problems.
TOXBASE: Clinical toxicology database of the UK National Poisons Information Service provides advice on the features and management of poisoning. It can be accessed at www.toxbase.org and an app can be purchased from app stores.
Health and Safety Executive’s guidance on Respiratory protective equipment at work: a practical guide.
The US Drug Enforcement Administration’s Fentanyl: a briefing guide for first responders.
The UK National Crime Agency’s reports Recent deaths possibly linked to fentanyl and Organised crime group mixed potentially lethal drug fentanyl and posted it around the world.